Minnesota, 2019Winter Storm in Minnesota, December 28 to 29, 2019
December 28 to 29, 2019 · NWS MPX · 5 events in 5 counties and zones
During the early morning of Saturday, December 28th, a large storm system began to develop across the southern plains. A surge of warm air initially produced a band of sleet, freezing rain and snow across southern Minnesota.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning of Saturday, December 28th, a large storm system began to develop across the southern plains. A surge of warm air initially produced a band of sleet, freezing rain and snow across southern Minnesota. The far western part of Minnesota was cold enough to keep the precipitation in the form of snow with a quick one to two inches of snow by 9 am Saturday along the South Dakota, and Minnesota border. The next band of precipitation developed Saturday evening, and moved northward during the night. By Sunday morning, a band of 6 to 9 inches of snow fell in Yellow Medicine, Lac Qui Parle and the western portions of Swift, Stevens and Chippewa Counties by noon Sunday. Some of the higher snowfall totals include 10 inches near Boyd in far southern Lac Qui Parle County, and 9 inches at both Canby, and Madison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 27, 11:43 PM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Dec 27, 11:43 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1143 PM CST Fri Dec 27 2019
.SHORT TERM...(This evening through Saturday night)
Issued at 337 PM CST Fri Dec 27 2019
Low clouds are finally starting to scatter out from southwest to
northeast late this afternoon. After a period of mostly clear
skies this evening, high and mid level clouds will increase ahead
of the long duration and complex winter storm expected to arrive
later tonight and Saturday. The initial surge of moisture will
lift north into southwest Minnesota just after midnight and
continue spreading northeast overnight and Saturday morning,
reaching roughly the I-35 corridor by 8 or 9 AM. Thermal profiles
support mostly snow northwest of a Granite Falls to Little Falls
line with wetbulb temps aloft below zero. An impressively deep warm
layer further east (around 5kft deep) will certainly melt the
hydrometeors, despite max wet bulb temps of only +1 or +2C
Saturday morning. The biggest question is how long surface temps
remain below freezing to cause icing issues. The easterly flow at
the surface generally does not favor continual cooling of the
boundary layer. This is necessary for prolonged freezing rain due
to latent heat processes gradually warming these lower levels.
Thus, temperatures are expected to start several degrees below
freezing as the rain moves in, then only slowly rise through the
day from south to north as precip continues. A Winter Weather
Advisory has been issued for the initial wintry mix before
transitioning to all rain later Saturday.
After the initial wave of snow for western Minnesota, guidance is
suggesting a lull in the precip for a time Saturday evening when
precip could turn to a bit of freezing drizzle. Warm air aloft
will continue spreading westward ahead of the system Saturday
night, with the next round of precip potentially turning to rain
as far west as the South Dakota border late Saturday night. Based
on this warmer solution, the Winter Storm Warning was confined to
far western Minnesota and snow amounts were reduced throughout the
event across our CWA.
Finally, total rainfall of 1 to 1.5 inches (12Z EPS mean has
increased to 1.8 inches) could result in minor flooding of poor
drainage areas. Ice jams on area rivers are also possible as
runoff will be impressive and rivers should rise a bit. Still
appeared a bit marginal for a Flood Watch, and appropriately, we
are outlooked in a Marginal Risk for flooding by WPC.
.LONG TERM...(Sunday through Friday)
Issued at 337 PM CST Fri Dec 27 2019
At the start of the long term period a 990mb surface low will be
pivoting from south central MN toward west central MN. This will
bring a lull in the measurable precipitation for much of the area
(particularly the eastern two-thirds) on Sunday, or at least notably
lighter precip/amounts. As the system continues to pull in warm low
level air on Sunday, temperatures look to potentially warm into the
mid to even upper 40s from east central MN into west central WI.
Therefore any light precipitation in our eastern areas on Sunday
would be liquid rain until later Sunday night.
On Monday as the low lifts to the Great Lakes, the cyclonic flow
will facilitate snow showers and possibly spits of freezing drizzle.
Northwest winds will also become brisk from west into south central
Minnesota, and bring areas of blowing snow (where new snow fell in
this event). Tuesday and Wednesday weak ridging looks to bring us a
couple dry and relatively mild days to ring in the New Year. Given
westerly flow aloft cannot entirely rule out some flurries on
Thursday and Friday, but no major weather systems are in the works.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1130 PM CST Fri Dec 27 2019
Conditions will rapidly deteriorate between 09-15z from southwest
Minnesota, then northeast across southern/central Minnesota, as
well as west central Wisconsin as moisture deepens and
precipitation develops. The main concern is precipitation type,
especially during the onset with temperatures well below freezing,
and temperatures aloft are warm enough to melt any ice crystals.
It looks as though a period of 1 to 3 hours of sleet, mixed with
freezing rain, changing to freezing rain, then rain, will occur as
the precipitation spread northward across the Upper Midwest. Only
KAXN-KDXX will see mostly snow today, with a mixture of
snow/rain, or freezing rain by the late afternoon/evening as
warmer air continues to move northward ahead of the winter storm.
Winds will start from the southeast, then become east/northeast
and increase during the day.
KMSP...
The onset of the precipitation looks around 12-14Z, with a period
of either sleet/snow or freezing rain as temperatures will remain
below freezing through most of the morning hours. By the late
morning/afternoon, any mix precipitation should become all rain,
with periods of light to moderate rain through the
afternoon/evening. Cigs will rapidly become IFR once the
precipitation becomes widespread and heavier. I wouldn't be
surprised to see an AWW issued for ice during the 12-18Z time
frame. Winds will start from the southeast, become east and
increase during the afternoon/evening.
/OUTLOOK FOR KMSP/
Sun...MVFR/IFR with -RA, changing to -SN late. Wind Lgt & Vrbl.
Mon...MVFR/IFR with -SN, Wind NW 10-20 kts.
Tue...Mainly VFR. MVFR cigs possible. Wind NW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 AM to 3 PM CST Saturday for
WIZ023>025.
MN...Winter Weather Advisory from 3 AM to noon CST Saturday for
MNZ065-067-073>077-082>085-091>093.
Winter Storm Warning from 6 AM Saturday to 6 PM CST Sunday for
MNZ041-042-048.
Winter Weather Advisory from 6 AM to 9 PM CST Saturday for
MNZ043>045-049>053.
Winter Storm Warning from 3 AM Saturday to 6 PM CST Sunday for
MNZ047-054>056-064.
Winter Weather Advisory from 6 AM to 3 PM CST Saturday for
MNZ057>063-066-068>070-078.
&&
SHORT TERM...BORGHOFF
LONG TERM...LS
AVIATION...JLTHazardous weather outlook, Dec 27, 10:20 PM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1020 PM CST Fri Dec 27 2019
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290430-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1020 PM CST Fri Dec 27 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...Tonight
A wintry mix of freezing rain, sleet and snow is expected to
spread into west and south central Minnesota overnight. A glazing
of ice is likely to make roads very slippery Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A long-duration winter storm will bring periods of freezing rain,
rain, sleet and snow to the area from Saturday into Monday. Far
west central Minnesota will see total snow accumulations in the
4 to 9 inch range, along with blowing snow. Ice accumulations of
one to two tenths of an inch are possible across the entire area,
which includes the remainder of central and south central
Minnesota and west central Wisconsin. Travel will likely become
difficult to hazardous.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
jrb
Winter Storm, Lac Qui Parle
- When
- December 28, 3:00 AM CST to December 29, 9:00 AM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Several weather observers reported 6, to locally 10 inches of snow across the county.
Winter Storm, Yellow Medicine
- When
- December 28, 3:00 AM CST to December 29, 9:00 AM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
Several weather observers reported 6 to 9 inches of snow across the western one half of Yellow Medicine County.
Winter Storm, Chippewa
- When
- December 28, 4:00 AM CST to December 29, 9:00 AM CST
- Where
- Chippewa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
Several weather observer reported snowfall amounts of 5 to 6 inches near Milan.
Winter Storm, Swift
- When
- December 28, 4:00 AM CST to December 29, 9:00 AM CST
- Where
- Swift forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
A few weather observers reported snowfall amounts of 6 inches along the Swift and Big Stone County line.
Winter Storm, Stevens
- When
- December 28, 5:00 AM CST to December 29, 9:00 AM CST
- Where
- Stevens forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
A few weather observers reported around 6 to 7 inches of snow along the Swift, Stevens, and Big Stone County line.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, December 28 to 30, 20191 death · 8 events
- Damaging Winds and Strong Wind in Arkansas, December 28 to 29, 20191 injured · $98,000 · 75 kt wind · 9 events
- Tornado and Damaging Winds in Missouri, December 28, 2019$67,000 · EF0 · 9 events
- Tornadoes and Damaging Winds in Oklahoma, December 28, 2019$52,000 · EF0 · 4 events
- Blizzard and Winter Storm in South Dakota, December 28 to 30, 201924 events
- Winter Weather in Minnesota, December 28 to 30, 20192 injured · 8 events
- Winter Storm in Minnesota, December 28 to 30, 201924 events
- Winter Storm and Coastal Flood in Minnesota, December 28 to 29, 2019$15,000 · 15 events
- Winter Storm and Winter Weather in Nebraska, December 28 to 29, 201918 events
- Blizzard and Heavy Snow in North Dakota, December 28 to 30, 201916 events
- Winter Storm and Winter Weather in South Dakota, December 28 to 30, 201915 events
- Winter Storm in North Dakota, December 28 to 30, 201913 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863701, 863706, 863700, 863704, 863710.